Highlighter is on. Drag to highlight text. Click a highlight to remove it.
ALL / Dermatology

Stevens-Johnson syndrome

Stevens-Johnson syndrome

Stevens-Johnson syndrome is a severe systemic reaction affecting the skin and mucosa that is almost always caused by a drug reaction.

Previously it was thought that Stevens-Johnson syndrome (SJS) was a severe form of erythema multiforme. They are now however considered as separate entities.

Causes
  • penicillin
  • sulphonamides
  • lamotrigine, carbamazepine, phenytoin
  • allopurinol
  • NSAIDs
  • oral contraceptive pill

Features
  • the rash is typically maculopapular with target lesions being characteristic
    • may develop into vesicles or bullae
    • Nikolsky sign is positive in erythematous areas - blisters and erosions appear when the skin is rubbed gently
  • mucosal involvement
  • systemic symptoms: fever, arthralgia

Management
  • hospital admission is required for supportive treatment
+PassMedicine Notes

Stevens-Johnson syndrome is a severe systemic reaction affecting the skin and mucosa that is almost always caused by a drug reaction.

Previously it was thought that Stevens-Johnson syndrome (SJS) was a severe form of erythema multiforme. They are now however considered as separate entities.

Causes
  • penicillin
  • sulphonamides
  • lamotrigine, carbamazepine, phenytoin
  • allopurinol
  • NSAIDs
  • oral contraceptive pill
Features
  • the rash is typically maculopapular with target lesions being characteristic
    • may develop into vesicles or bullae
    • Nikolsky sign is positive in erythematous areas - blisters and erosions appear when the skin is rubbed gently
  • mucosal involvement
  • systemic symptoms: fever, arthralgia
Management
  • hospital admission is required for supportive treatment


Saved ✓

MEDIA